News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: PMDD/heavy spotting, suicidally depressed before period


 ModestGoddess - Mon Aug 10, 2009 9:05 pm

I'm a 25 y/o female taking BC pills for past 3 years straight (first for period regulation/PMS, now for actual BC.) For the first 2 years, the pill (Loestrin 1/20) worked great: short light periods, no cramps, no horrific PMSsymptoms. However, in May 2008, I started to develop some strange symptoms. I began spotting during pill week 2, first lightly but then heavier each month to the point that it became a regular period (so 2 periods a month). Along with that came mood symptoms. I have had depression since middle school, but I feel I have PMDD superimposed on top of that. The only times in my life I have ever felt suicidal (and the two times I attempted as a teen) were the day before my period (the feelings would mount before that though)-- then the next day I would start my period unexpectedly (periods were irregular) and the depression/suicidality/rage would almost instantly disappear to the point that I couldn't imagine having ever felt that way. But anyway...as the spotting got worse this time around, the mood stuff would get worse: irritability, suicidal depression, panic attacks, etc-- then relief when the spotting came. I was already on medication for depression and anxiety, and my symptoms were very well treated. I did an online PMDD mood tracker for a few months, and the mood stuff correlated exactly with few days before the spotting (in week 2) and went away when spotting occurred. The interesting things are that it never happens during the "real period" (week 4), and in the months where I didn't spot, I didn't get the mood stuff. So my first question is, What could be causing this, and second, What can be done about it?

1.) I have 2 theories about what could cause this. In early April 2008, I had laser ablation of the cervix to treat level 3 precancerous cells. (This was the second treatment for it-- the cryosurgery several months earlier didn't work.) Could this be something caused by either the treatment itself (of course I was checked out and healed just fine) or by the HPV which caused the precancerous cells? (That Tx worked and I am now having normal paps with no HPV.) However, in late March 08, I started taking the medication Lamictal. I've read a lot medical stuff about how birth control can reduce the effectiveness of Lamictal, but only anecdotal things Lamictal reducing BC effectiveness. But I know that other AC's do. Could the Lamictal be "eating up" the BC, causing it to metabolize too quickly?

2.) I've been working with my OBGYN and psych around this, and they're super helpful but don't know what's causing this. OBGYN switched me to LoEstrin 24, thinking the extra estrogen would help. No change. After 3 more months, we switched to Femcon. I did okay for 2 months, then the spotting plus mood stuff came back (and continued with the generic Balziva). I've also tried altering when I get my periods-- it seemed like my body really wanted a period at week 2, so I shifted my cycle so the "real period" would be when the spotting one was. Well then that "period" would be fine, and I would start spotting at the new week 2 (when I previously had no issues). It seems no matter what I do, I spot during week 2 of the pill pack, and it always comes with severe depression, anxiety, and irritability the 2-3 days before with relief at onset. I'm seeing my OBGYN in a couple weeks (and psych the week after) so need to make a decision soon, as the mood symptoms have gotten worse in the past 3 mos (suicidal the day before-- not that I would act)and now the spotting has happened in week 1 or 3 rather than 2 so it's not as predictable anymore. I'm already on 75mg Zoloft (which I know is a Tx for PMDD), 150mg Lamictal, and 1mg Klonopin PRN for depression and PTSD, as well as in therapy-- all of which are very helpful. Am I just not able to use hormonal birth control? (I can't take depo and would prefer not progestin-only since I gained 30 pounds in 2 months on depo when I was 17, had severe headaches, no sex drive). And if I don't use BC pills, would the original mood swings and PMS come back the way they were before the pills? (because the BC was originally treating these very symptoms).

Any suggestions/advice?
 Debbie Miller, RN - Wed Sep 02, 2009 2:02 pm

User avatar Hello,
If it were me, I would try a non-hormonal birth control to rule out that as a culprit here. In many cases the hormones help people with PMS but each person is unique and some have the opposite response. And, what worked in the past may not be the same thing that will work for you now. Our bodies and hormones are constantly changing so we can't assume life-long success with one treatment. By the same token, we can't be sure you won't get the symptoms you had in your pre-pill days, but it sounds like things couldn't be a lot worse than they are now.

You would need to be committed to make it work as reliable birth control, particularly if you choose something like condoms. However, I see no other way to know if it is the artificial hormones that are causing some of these symptoms. While many women do great on oral contraceptives; others find it makes them miserable. It certainly won't hurt to try. One other method that might be worth trying would be the IUD. The Mirena does employ some hormone but the ParaGuard does not use hormones.

A few of the other treatments that are sometimes used to treat PMS/PMDD include:
Eating a diet rich in complex carbohydrates, cutting out caffeine, alcohol, nicotine, salt, and refined sugar, taking supplements and increasing dietary sources of vitamins and minerals such as calcium, magnesium, B6, and vitamin E. You are already being treated with psychotropic medications. Some women also get relief with diuretics such as spironolactone (not to be used in pregnancy). GnRH agonists such as Lupron in combination with estrogen or estrogen-progestin therapy are also used. Talk to your doctor about other possible treatments since you are clearly not getting relief.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here